Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Albany, NY

August 4, 2001Albany County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 4, 2001, 6:20 PM EDT for Albany County, New York. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2001, 6:20 PM EDT (22:20 UTC)
Expired
Aug 4, 2001, 6:45 PM EDT
In force
25 min
Issued by
NWS Albany, NY
Area
Whole counties

County Albany County, NY

The radar

The Albany radar (KENX), 8 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:30 PM EDTThunderstorm WindAltamont, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS51 KALY 042220
SVRALY
NYC001-042245-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
620 PM EDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALBANY COUNTY IN EASTERN NEW YORK

* UNTIL 645 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BERNE...OR ABOUT 15 MILES SOUTHWEST OF
  ROTTERDAM...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RENSSELAERVILLE AND WESTERLO AT 645 PM EDT

THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE
PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4268 7407 4269 7419 4245 7427 4245 7404

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM EDT, 3 hours earlier.

Area forecast discussion, Aug 4, 3:20 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT SAT AUG 4 2001

.DISC...

SURFACE DEWPOINTS STILL 65-71 ALL BUT FAR NORTHERN TIER ZONES.
AMPLE CAPE FOR THUNDER WITH MINIMAL LOWER / MID LEVEL WINDS.
LESS THAN 10 KNOTS BELOW 12K FEET.  WITH LITTLE STEERING
FLOW AND ENOUGH INSTABILITY..PLUS TOPOGRAPHY...CELLS CURRENTLY
MEANDERING SOUTHERLY AT LESS THAN 10.  YESTERDAYS 3-4 INCH
RAINS IN PARTS WASHINGTON/SARATOGA/WARREN COUNTIES AND
POSSIBLE 2-3 PER HOUR AFTN/EVENING... WARRENTED EVENING WATCH
THOSE ZONES. MOST ACTION OVER BY MID LATE EVENING AS DRIER AIR
SAGS SOUTH.

MARGINAL MOISTURE FAR SOUTHERN ZONES SUNDAY...OTHERWISE LOTS OF
SUN AND WARM...INTO HOT HUMID MONDAY.

.ALY...FLASH FLOOD WATCH WARREN / WASHINGTON / SARATOGA COUNTIES
UNTIL 10 PM.  NYZ042-043-041-050.

WILEY

In the hours before

Special weather statement, Aug 4, 3:55 PM EDT, 2 hours 25 minutes before
NYZ043-054-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT SAT AUG 4 2001

...THUNDERSTORMS CONTINUE TO BRING HEAVY RAINS TO NORTHEAST
RENSSELAER AND SOUTHEAST WASHINGTON COUNTIES...

THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TO REMAIN
NEARLY STATIONARY IN THE VICINITY OF THE BORDERS OF
WASHINGTON...RENSSELAER...AND BENNINGTON COUNTIES.  UP TO TWO INCHES
OF RAIN HAS ALREADY FALLEN IN THE VICINITY OF NORTH HOOSICK AND
HOOSICK FALLS IN RENSSELAER...AND THE WHITE CREEK AREA IN
WASHINGTON.  THE THUNDERSTORMS COULD PRODUCE AN ADDITIONAL INCH OR
TWO...AND COULD PRODUCE RAINFALL RATES OF UP TO 3 INCHES IN AN
HOUR.  BE PREPARED FOR PONDING OF WATER ON ROADWAYS...FLOODING OF
POOR DRAINAGE AREAS...AND RAPID WITHIN BANK RISES OF STREAMS AND
CREEKS.
Special weather statement, Aug 4, 5:35 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT SAT AUG 4 2001

NYZ063-042215-
ULSTER NY-
535 PM EDT SAT AUG 4 2001

...A STRONG THUNDERSTORM IN WESTERN ULSTER COUNTY...

AT 535 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTH OF HARDENBURG...OR 25 MILES SOUTHWEST OF HUNTER...MOVING
SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...POSSIBLE SMALL
HAIL...FREQUENT LIGHTNING...AND TORRENTIAL DOWNPOURS...WILL BE
NEAR...HARDENBURG...FROST VALLEY...SUNDOWN AND ULSTER HEIGHTS
THROUGH 615 PM EDT.
Local storm report, Aug 4, 6:10 PM EDT, 10 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0609PM     SAT AUG 04 2001

GCOL WLSR QHQT QTRF APTS WAPT
08111    FILE 28   TOWN OF COLONIE PD NY0015300              AUG 04-01
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALBANY COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): COLONIE   FORTS FERRY ROAD
VICINITY
DATE AND TIME CONDITION STARTED: 345PM
EXTENT OF DAMAGE OR AREAS IN DANGER: NUMEROUS DAMAGE TO HOUSES AND PROPERTY
AND POWER POLES

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
(X) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
(X) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
( ) - SMALL TREES/SHRUBS  ( ) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED:          NUMBER INJURED:

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ON THE NORTH SIDE
OF THE TOWN MOSTLY NORTH OF RT 7 NUMEROUS HOUSES WERE HIT BY LIGHTNING

AUTH PHONE : 518 783-2811

AUTH ASST CHIEF JAMES                               RJ ELSNER 605PM

OPER - ELSNER,ROBERT J                1808

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:07 PM EDTSevere Thunderstorm WarningALYAlbany23 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.